Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 344, NWS Atlanta, GA

September 5, 2002Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 5, 2002, 5:30 PM EDT for Polk County, Georgia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2002, 5:30 PM EDT (21:30 UTC)
Expired
Sep 5, 2002, 6:00 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Polk County, GA

The radar

The Atlanta radar (KFFC), 99 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:44 PM EDTThunderstorm WindCedartown, GAThe Polk county 911 center reported that a few trees were blown down.
Sep 5, 5:44 PM EDTHail 0.75Cedartown, GAThe Polk county 911 center reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS52 KFFC 052130
SVRATL
GAC233-052200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT THU SEP 5 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 600 PM EDT

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEDARTOWN...MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CEDARTOWN...
  CASEYVILLE AND ESOM HILL.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8542 3409 8531 3401 8513 3392 8510
          3391 8539

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:45 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 2:45 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT THU SEP 5 2002

OVERVIEW: LARGE 500 MB HIGH CENTERED IN CENTRAL PART OF THE COUNTRY
KEEPING CWA IN A NORTHERLY FLOW TODAY. FLOW SHIFTS TO EASTERLY
FRIDAY AS PART OF RIDGE IN SOUTHERN APPALACHIANS BREAKS OFF
SEPARATELY. TROPICAL SYSTEMS IN GULF OF MEXICO KEEP A GENERALLY
WESTWARD DRIFT. WEAK FRONT OVER NORTH GEORGIA THIS AFTERNOON STALLS
AND WASHES OUT OVER CENTRAL GEORGIA BY FRIDAY EVENING. BIGGEST
QUESTION WILL BE EXTENT OF SURFACE HIGH PRESSURE RIDGING INTO CWA
SATURDAY.

SHORT TERM: DRY AIR APPARENT ON VISIBLE SATELLIE WITH NO CU OVER
NORTH EXCEPT OVER MOUNTAINS. SO FAR NOTHING ON RADAR...BUT MAY STILL
NEED ISOLATED FOR THIS EVENING IN CENTRAL. WILL USE MOSTLY CLEAR FOR
NORTH GEORGIA TONIGHT AS CU OVER MOUNTAINS WILL DISSIPATE QUICKLY.
MIN TEMPS COOLER A BIT TONIGHT NORTH OF THE FRONT AND ABOUT THE SAME
IN CENTRAL GEORGIA. HIGHS FRIDAY AROUND 3-6 DEGREES COOLER. WILL
PLAY FOR WEAK WEDGING SATURDAY...SO WILL STAY JUST BELOW COOLEST
GUIDANCE MAXES IN AREAS AFFECTED BY WEDGE.

EXTENDED: SUNDAY THRU THURSDAY...EXTENDED MODELS KEEP THE BASIC
PATTERN OF STRONG 500 MB RIDGE FROM MIDWEST TO MID ATLANTIC WITH
VARYING DEGREES AND LOCATIONS OF TROPICAL SYSTEMS MOVING UNDERNEATH
RIDGE. THIS KEEPS THE DRY FORECAST GOING THRU THE EXTENDED PERIOD.
TEMPS NEAR CLIMATOLOGY.

FORECAST CONFIDENCE: GOOD CONFIDENCE FOR THE MOST PART. STILL SOME
SLIGHT RESERVATIONS ABOUT GOING BELOW SATURDAYS GUIDANCE MAX TEMPS.

FCSTID = 22

PRELIMINARY NUMBERS
ATL  70 89 69 82 /  00 10 10 10
AHN  67 90 65 81 /  00 10 10 10
GVL  67 89 66 81 /  00 10 10 10
RMG  66 93 66 88 /  00 10 10 10
CSG  73 93 70 90 /  00 10 10 10
MCN  68 92 67 88 /  00 10 10 10

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

DH

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.